Sulfasalazine pulmonary toxicity in ulcerative colitis mimicking clinical features of Wegener's granulomatosis

Stephen M. Salerno, Eric J. Ormseth, Bernard J. Roth, Cristopher A. Meyer, Erik D. Christenseu, Thomas A. Dillard

Research output: Contribution to journalArticle

55 Scopus citations

Abstract

The centrally accentuated antineutrophil cytoplasmic antibody test (c- ANCA) is widely regarded as a sensitive and specific marker for Wegener's granulomatosis (WG). There are increasing reports, however, of false-positive c-ANCAs, usually in the setting of other vasculidities. We report a case of a 27-year-old man with ulcerative colitis who developed pulmonary symptoms, peripheral nodular lung infiltrates, and an elevated c-ANCA suggesting WG. Chest CT and open lung biopsy specimens were consistent with WG. The symptoms and pulmonary infiltrates resolved after discontinuation of sulfasalazine therapy. The c-ANCA remained elevated due to the occurrence of false-positive values in ulcerative colitis. We conclude sulfasalazine toxicity can mimic clinical aspects of WG and that c-ANCA testing should be interpreted with caution in patients with ulcerative colitis.

Original languageEnglish (US)
Pages (from-to)556-559
Number of pages4
JournalCHEST
Volume110
Issue number2
DOIs
StatePublished - Jan 1 1996

    Fingerprint

Keywords

  • Wegener's granulomatosis
  • antinuclear cytoplasmic antibody
  • sulfasalazine
  • ulcerative colitis

ASJC Scopus subject areas

  • Pulmonary and Respiratory Medicine
  • Critical Care and Intensive Care Medicine
  • Cardiology and Cardiovascular Medicine

Cite this

Salerno, S. M., Ormseth, E. J., Roth, B. J., Meyer, C. A., Christenseu, E. D., & Dillard, T. A. (1996). Sulfasalazine pulmonary toxicity in ulcerative colitis mimicking clinical features of Wegener's granulomatosis. CHEST, 110(2), 556-559. https://doi.org/10.1378/chest.110.2.556